Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Will fatigue, eye blurriness, anxiety and fat deposition in the body subside once I taper off Prednisone?

Answered by
Dr.
Dr. Elona Xhardo

Endocrinologist

Practicing since :2008

Answered : 772 Questions

default
Posted on Sat, 10 Aug 2019 in Thyroid Problem and Hormonal Problems
Question: I’ve been diagnosed with Cushing’s syndrome after 10 years of prednisone. Will symptoms (fatigue, eye blurryness, anxiety, fat in midsection) subside once I taper off prednisone - I’m currently at 18mg a day. If so how long should it take to return to health (I’ve had symptoms for about 9 months) Are there any suppliments that I should be taking to help?
doctor
Answered by Dr. Elona Xhardo 2 hours later
Brief Answer:
Your body needs at least several months to return to normality.

Detailed Answer:

Hello,

The consequence of 10 years of prednisone therapy is adrenal suppression.

Your actual condition is called Exogenous or Iatrogenic Cushing's Syndrome.

Don't worry all your actual symptoms will probably disappear several months after the glucocorticoid withdrawal (the causative drug).

You should know that the full adrenals recovery is possible after cessation of glucocorticoids therapy and may take as long as 1year or more.

Meantime you will need a strict withdrawal regimen that should never be abrupt.

Patients with exogenous Cushing syndrome are at risk for having an adrenal crisis if they do not receive stress dose steroids during acute illnesses.

The adrenal function should be assessed through a Corticotropin (ACTH-Synachten) test or through an Insulin Tolerance Test (ITT).
A pass response to these tests indicates the adequate function of the adrenal axis and glucocorticoids can be safely withdrawn.

Sometimes( in patients treated long-term with GCs) the adrenal can not return back to normality and it is necessary a life long hormonal replacement therapy.

There is not a supplement that may be helpful.

Anyway, I suggest consulting your treating doctor for the follow up of your condition because you may need to be check for osteoporosis, diabetes, hypertension and to learn how to avoid adrenal crisis.

Hope you found the answer helpful.

Regards,
Dr. Elona Xhardo, Endocrinologist
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on